MAUDE Adverse Event Report: ORTHOFIX SRL CHIMAERA HFS LAG SCREW FIXED L95MM STERILE

ORTHOFIX SRL CHIMAERA HFS LAG SCREW FIXED L95MM STERILE
Model Number 99-T93695
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-t93030, lot b1206162 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first complaint notified from this specific device lot.Orthofix srl checked the internal records related to the controls made on the device code 99-t93695, lot b1228875 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first complaint notified from this specific device lot.Technical evaluation: the returned devices, received on october 5, 2018, were examined by orthofix srl quality engineering department.Both devices were subjected to visual, dimensional and functional check as per orthofix specification.Chimaera hfs lag screw fixed l95mm sterile code 99-t93695: the visual check evidenced signs of damage on the surface.The teeth on the lag screw are not damaged.This area of the device should be deformed as a consequence of the locking of the screw to the nail.Therefore we can hypothesize that the screw was not well connected to the nail.The dimensional and functional check did not evidenced any anomalies.The screw is conforming to orthofix specifications.Chimaera hfs short nail 130° l180mm d10mm sterile code 99-t93030: the visual check evidenced that there are signs of damage, compatible with the contact between the two components of the implant.The dimensional and functional check did not "evidenced" any anomalies.The nail is conforming to orthofix specifications.Medical evaluation: the information made available on the event together with the results of the technical evaluation, performed on the returned devices, were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.October 10, 2018: this female patient sustained a trochanteric femoral fracture and was treated with a chimaera short nail with a single fixed lag screw on (b)(6).The patient fell over on (b)(6).An initial x-ray showed no changes, but 10 days later it was apparent that the lag screw was disconnecting from the nail.The patient has since had another operation and the implant was returned to orthofix for examination.The implant shows some wear changes possibly caused by the disconnection.Importantly there were clear signs that the lag screw had not been connected properly to the nail.When the lag screw insertion is complete, the teeth on the lag screw should be deformed.This has not happened in this case.Therefore the prime reason for implant failure was incorrect lag screw insertion.I agree with the conclusions of the technical analysis.I have some extra points about this implant: the lateral wall is broken completely at the level of lag screw insertion.This would make it a very unstable fracture.The tip of the lag screw is in the superior half of the femoral head in the ap view; it should be in the inferior half or central for better stability.The chosen lag screw is a fixed one.It would have been much better to use a sliding lag screw in this case (unless the fracture has changed from the original injury).The lag screw has been pushed out of the nail, probably because of the lateral wall disruption that has caused fracture collapse.Distal locking is in the static position; it may have originally been in the dynamic position but is now static.It is quite possible that the fixation, while not perfect, would have been adequate if the patient had not fallen.It is likely that the fall extended the fracture and put more strain on the lag screw/nail connection.Lag screw separation was always a risk here because it was not inserted correctly, in a manner that locks it to the nail.11 october, 2018 with further x-rays and information provided: these x-rays confirm that this fracture was a 31.A.3 fracture.It is highly unstable and the femur has effectively broken off at the level of the lesser trochanter.The fracture has not been well reduced and there is still a significant varus deformity of the proximal fragment.The lag screw has been inserted through the fracture.In this situation it is essential that a sliding lag screw is selected.The operative technique states clearly and correctly that the fixed lag screws should be used only when they can be inserted above the fracture.Failure of the implant was due to incorrect selection of the lag screw, and the fact that it was not inserted far enough to have a good connection with the nail.It is difficult to know whether the fall contributed to the lag screw backout; it may have started the process.This confirms the findings of the technical analysis, that failure of the implant was due to incorrect application.Final comments: the results of the technical analysis concluded that the returned devices are conforming to orthofix design specifications.The failure occurred is attributable to an incorrect application of the fixed lag screw, not properly inserted and locked into the nail.Moreover, the selection of a fixed screw, instead of a sliding screw, could have contributed to the screw backout from nail.Orthofix srl would like to remind that the chimaera instructions for use are included in the operative technique, ref: hf1501opt.Based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the problem occurred is attributable to the conditions of use of the devices.Orthofix srl continues monitoring the devices on the market.Please also kindly refer to mfr report 9680825-2018-00086.(b)(4).
 
Event or Problem Description
The information provided by the sales manager indicates: hospital name: (b)(6).Surgeon name: dr (b)(6).Date of initial surgery: (b)(6) 2018.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient information: female.Problem observed during treatment; event description: following a fall on (b)(6), patient returned to the hospital for a check.From the radiographic control (post fall) the nail position did not change, but after 10 days from fall it was evidenced the slippage of the cephalic screw.The screw "disconnected" from the nail.The patient will have to undergo an additional surgery to remove the nail.The complaint report form also indicates: the device failure had adverse effects on patient.The surgery was completed with the device.Following the device failure it was necessary an additional surgery: removal of the nail performed on (b)(6) 2018.A medical intervention (outpatient clinic) was not required.Copies of the operative report are not available.Copies of the x-ray images are available: orthofix srl received x-rays taken before surgery, after surgery, after 10 days from patient fall.Patient current health condition: n/a.Note: surgeon confirmed he tightened well the cephalic screw to the nail.Further information received on october 10, 2018: after the removal of the nail it was applied a lateral plate on femur.Manufacturer reference number: (b)(4).

Brand Name
CHIMAERA HFS LAG SCREW FIXED L95MM STERILE
Common Device Name
CHIMAERA HFS LAG SCREW FIXED L95MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7964291
Report Number9680825-2018-00087
Device Sequence Number13801516
Product Code HSB
UDI-Device Identifier18054242514923
UDI-Public(01)18054242514923(11)180220(17)230120(10)B1228875
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/20/2023
Device Model Number99-T93695
Device Catalogue Number99-T93695
Device Lot NumberB1228875
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/17/2018
Initial Report FDA Received Date10/15/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;